Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 179, NWS Memphis, TN

July 31, 2021Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 31, 2021, 11:12 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2021, 11:12 PM CDT (04:12 UTC)
Expired
Jul 31, 2021, 11:30 PM CDT
In force
18 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Decatur County, TN, Henderson County, TN

The radar

The Ft Campbell radar (KHPX), 149 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 11:18 PM CDTTSTM WND DMGLexington, TNNUMEROUS TREES DOWN IN AND AROUND CITY OF LEXINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS54 KMEG 010412
SVRMEG
TNC039-077-010430-
/O.NEW.KMEG.SV.W.0179.210801T0412Z-210801T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1112 PM CDT Sat Jul 31 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  East central Henderson County in western Tennessee...
  Central Decatur County in western Tennessee...

* Until 1130 PM CDT.

* At 1112 PM CDT, a severe thunderstorm was located over
  Decaturville, or 12 miles southeast of Natchez Trace State Forest,
  moving east at 50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Lexington, Decaturville, Scotts Hill, Perryville, Gumdale, Warrens
  Bluff, Rock Hill, Garrett, Largo, Hinson Springs, Shady Hill, Mount
  Lebanon and Chesterfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3548 8799 3548 8800 3560 8845 3569 8840
      3557 8807 3563 8804 3563 8803 3561 8803
      3556 8800 3552 8797
TIME...MOT...LOC 0412Z 290DEG 43KT 3557 8817 

HAIL...<.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:08 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 31, 10:08 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1008 PM CDT Sat Jul 31 2021

.DISCUSSION...00Z upper air analysis places an upper level ridge
axis over the Central/Southern Plains and portions of the Lower
Mississippi Valley with the Mid-South being located on the
eastern periphery of the upper level ridge axis. Meanwhile, at the
surface a cold front stretches from Southern Kansas east through
Southern Missouri and into Western Kentucky. Showers and
thunderstorms have developed along this front over the past couple
of hours. As of 9 PM CDT, temperatures have fallen back into the
80s.

Short term models including Convective Allowing Model Solutions
(CAMs) are having difficulty resolving evolution of convection for
the remainder of the night with perhaps the HRRR handling the
situation the best at the moment. A few strong to perhaps an
severe thunderstorms may be possible overnight. Will need to make
some adjustments to rain chances for the remainder of the night
and to make any other changes to weather elements as needed.

Updated grids will be available shortly.

CJC

&&

.PREV DISCUSSION... /issued 649 PM CDT Sat Jul 31 2021/

UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

PREV DISCUSSION... /issued 348 PM CDT Sat Jul 31 2021/

DISCUSSION...

Another hot and humid day across the Mid-South. Temperatures are
mainly in the mid to upper 90s with dewpoints in the mid 70s.
Nearly every location in the Mid-South has a heat index of 105 or
greater at this hour, with a few locations at 110 or greater.
Current heat products look good with an expiration of 8PM this
evening.

Latest KNQA radar sweep shows a few isolated storms moving into
northern portions of our CWA. Storms have behaved themselves thus
far, with wind gusts mainly in the 35 to 45 mph range. These
storms are expected to weaken as they trek southeast into our area
over the next couple of hours. Behind this activity, there is a
cold front that will move into the area tonight. CAMs are
consistent with storms moving into our CWA around sundown and
persisting through the overnight hours. Activity will be confined
mainly to areas north of I-40.

The front will get hung up and stall near the Tennessee and
Mississippi border tomorrow afternoon. There will finally be a
generous push southward tomorrow afternoon, as an upper low drops
into the Ohio Valley and northwest flow develops across the region.
However, ahead of the front, heat will once again be a concern
for portions of north Mississippi. Went ahead and issued another
advisory for a row of counties in north Mississippi. Elsewhere,
high temperatures are only expected to climb into the low to mid
80s as north winds persist.

The front will finally push south tomorrow night. A few strong
storms are possible, especially over north Mississippi where the
highest instability is. Gusty winds are the main threat. Monday
will see a few lingering showers over north Mississippi, but most
the region will remain dry. Expect highs in the low to mid 80s and
comfortable humidity.

Tuesday through Thursday looks to be a beautiful stretch of
weather for the region, as an upper low remains overhead. Expect
highs in the mid 80s, low humidity, no rain, and north winds. A
few mornings could get chilly, yes I said it, with readings in the
upper 50s across rural parts of west Tennessee on Tuesday and
Wednesday. The rest of the region will see lows in the low to mid
50s.

Return flow and upper level ridging return to the region next
weekend. This will bring the return of summer conditions. Expect
increasing humidity and highs in the 90s.

AC3

&&

.AVIATION...
00Z TAFs

Surface cold front remains on track to drop into the Midsouth
overnight, most likely 09Z at MEM. Scattered SHRA/TSRA are
expected ahead of the cold front - which remains the primary
forecast challenge.

Just prior to 00Z, Isolated SHRA/TSRA were already noted on radar
60N of JBR, ahead of any of the CAM output. Storm chances at JBR
through 03Z- 04Z will depend on convective cold pool organization
ahead of the cold front over southeast MO. If this cold pool /
convective gust front can become organized, there will be TSRA
potential at MEM around 04Z. Otherwise, main TSRA window for MEM
will be associated with closer to cold frontal passage after 09Z.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Heat Advisory from 10 AM to 8 PM CDT Sunday for Calhoun-
     Chickasaw-Coahoma-Monroe-Quitman-Tallahatchie-Yalobusha.
TN...None.

&&
Hazardous weather outlook, Jul 31, 8:03 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
803 PM CDT Sat Jul 31 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-020315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
803 PM CDT Sat Jul 31 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A few strong thunderstorms to perhaps an isolated severe
thunderstorm are possible tonight. Damaging winds is the main
threat if any thunderstorms become severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A heat advisory has been issued for portions of north Mississippi
on Sunday, mainly south of a line from Tunica to Oxford to Tupelo for
heat index values between 105 to 107 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 31, 9:58 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
958 PM CDT Sat Jul 31 2021

TNZ050>052-010330-
Madison TN-Crockett TN-Haywood TN-
958 PM CDT Sat Jul 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 PM CDT
FOR...

Western Madison County in western Tennessee...
Crockett County in western Tennessee...
Northeastern Haywood County in western Tennessee...

At 958 PM CDT...a strong thunderstorm producing wind gusts up to
45mph was located near Belle Eagle, or 12 miles north of
Brownsville, moving southeast at 60 mph.

People in western Madison...Crockett and northeastern Haywood
Counties should monitor this storm closely.

LAT...LON 3576 8942 3590 8925 3574 8876 3543 8899
TIME...MOT...LOC 0258Z 308DEG 52KT 3578 8926
Special weather statement, Jul 31, 10:05 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
1005 PM CDT Sat Jul 31 2021

TNZ019-020-051-010330-
Crockett TN-Dyer TN-Gibson TN-
1005 PM CDT Sat Jul 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 PM CDT
FOR...

Northern Crockett County in western Tennessee...
Southeastern Dyer County in western Tennessee...
Southern Gibson County in western Tennessee...

At 1005 PM CDT...a strong thunderstorm producing wind gusts up to 50
mph was located over Eaton, or 11 miles west of Trenton, moving
southeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also likely with this thunderstorm.

People in northern Crockett...southeastern Dyer and southern Gibson
Counties should monitor this storm closely.

LAT...LON 3602 8876 3580 8885 3580 8892 3579 8891
      3579 8890 3578 8890 3593 8934 3608 8930
TIME...MOT...LOC 0305Z 294DEG 33KT 3593 8914
Special weather statement, Jul 31, 10:25 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
1025 PM CDT Sat Jul 31 2021

TNZ020-021-052-054-010400-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
1025 PM CDT Sat Jul 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...

Southern Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
Southeastern Gibson County in western Tennessee...

At 1025 PM CDT...a strong thunderstorm producing wind gusts up to 50
mph was located near Milan, moving east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also likely with this thunderstorm.

People in southern Carroll...northwestern Henderson...northeastern
Madison and southeastern Gibson Counties should monitor this storm
closely.

LAT...LON 3562 8843 3578 8890 3579 8891 3583 8897
      3583 8900 3584 8902 3585 8902 3585 8903
      3605 8898 3602 8826
TIME...MOT...LOC 0325Z 287DEG 49KT 3590 8883
Special weather statement, Jul 31, 10:33 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
1033 PM CDT Sat Jul 31 2021

TNZ052>054-090-091-010400-
Hardeman TN-Henderson TN-Chester TN-Madison TN-McNairy TN-
1033 PM CDT Sat Jul 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...

Northeastern Hardeman County in western Tennessee...
Southern Henderson County in western Tennessee...
Chester County in western Tennessee...
Madison County in western Tennessee...
Northern McNairy County in western Tennessee...

At 1033 PM CDT...a strong thunderstorm producing wind gusts of 45
to 50 mph was located near Jackson, moving east at 45 mph.

People in northeastern Hardeman...southern Henderson...Chester...
Madison and northern McNairy Counties should monitor this storm
closely.

LAT...LON 3542 8835 3542 8836 3541 8836 3518 8854
      3543 8911 3543 8908 3551 8907 3573 8889
      3555 8825
TIME...MOT...LOC 0333Z 287DEG 49KT 3563 8877
Special weather statement, Jul 31, 11:03 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
1103 PM CDT Sat Jul 31 2021

TNZ053>055-092-010430-
Henderson TN-Chester TN-Decatur TN-Hardin TN-
1103 PM CDT Sat Jul 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 PM CDT
FOR...

Southeastern Henderson County in western Tennessee...
East central Chester County in western Tennessee...
Southern Decatur County in western Tennessee...
Northern Hardin County in western Tennessee...

At 1103 PM CDT...a strong thunderstorm producing wind gusts up to 50
mph was located near Reagan, or 14 miles south of Lexington, moving
southeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Henderson...east central Chester...southern
Decatur and northern Hardin Counties should monitor this storm
closely.

LAT...LON 3539 8799 3539 8803 3537 8803 3535 8800
      3530 8802 3529 8798 3515 8799 3532 8837
      3538 8836 3537 8838 3539 8846 3537 8847
      3539 8851 3561 8843 3549 8798 3547 8803
      3544 8804 3543 8803 3541 8797
TIME...MOT...LOC 0403Z 295DEG 43KT 3545 8839
Special weather statement, Jul 31, 11:05 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
1105 PM CDT Sat Jul 31 2021

TNZ019-048-051-010430-
Crockett TN-Lauderdale TN-Dyer TN-
1105 PM CDT Sat Jul 31 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 PM CDT
FOR...

Northwestern Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Southern Dyer County in western Tennessee...

At 1104 PM CDT...a strong thunderstorm producing pea size hail and
winds up to 40 mph was located near Unionville, or near Dyersburg,
moving southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Crockett...northeastern Lauderdale and
southern Dyer Counties should monitor this storm closely.

LAT...LON 3601 8920 3598 8917 3597 8914 3593 8913
      3575 8925 3575 8927 3577 8929 3577 8931
      3580 8935 3582 8936 3582 8940 3595 8961
      3611 8950
TIME...MOT...LOC 0404Z 299DEG 22KT 3600 8948

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:40 PM CDTSpecial Weather StatementMEGLake35 min
Jul 31, 8:57 PM CDTSevere Thunderstorm WarningMEGLauderdale48 min
Jul 31, 9:09 PM CDTSpecial Weather StatementMEGHenry, Weakley36 min
Jul 31, 9:26 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Haywood, Lauderdale49 min
Jul 31, 9:44 PM CDTSpecial Weather StatementMEGLauderdale31 min
Jul 31, 9:58 PM CDTSpecial Weather StatementMEGCrockett32 min
Jul 31, 10:05 PM CDTSpecial Weather StatementMEGGibson25 min
Jul 31, 10:23 PM CDTAreal Flood AdvisoryMEGGibson, Madison52 min
Jul 31, 10:25 PM CDTSpecial Weather StatementMEGCarroll, Gibson35 min
Jul 31, 10:31 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Gibson, Henderson, Madison44 min
Jul 31, 10:33 PM CDTSpecial Weather StatementMEGChester, Madison27 min
Jul 31, 10:48 PM CDTTornado WarningMEGBenton, Carroll, Decatur, Henderson42 min
Jul 31, 11:03 PM CDTSpecial Weather StatementMEGHardin27 min
Jul 31, 11:05 PM CDTSpecial Weather StatementMEGDyer25 min
Jul 31, 11:07 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy23 min
Jul 31, 11:29 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson16 min
Jul 31, 11:31 PM CDTSpecial Weather StatementMEGDecatur14 min
Aug 1, 4:42 AM CDTAreal Flood AdvisoryMEGHardin2 hr
Aug 1, 8:33 AM CDTSpecial Weather StatementMEGMcNairy57 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.